Alert archive / Idaho / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Spokane, WA

February 10, 2017Benewah County, Shoshone County, Idaho

NWS Spokane, WA issued this flash flood warning at Feb 10, 2017, 2:32 AM PST for Benewah County, Shoshone County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2017, 2:32 AM PST (10:32 UTC)
Expired
Feb 10, 2017, 8:30 AM PST
In force
6 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Benewah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 114 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WGUS56 KOTX 101032
FFWOTX
IDC009-079-101630-
/O.NEW.KOTX.FF.W.0001.170210T1032Z-170210T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
232 AM PST FRI FEB 10 2017

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  West central Shoshone County in the Panhandle of Idaho...
  Northeastern Benewah County in the Panhandle of Idaho...

* Until 830 AM PST Friday

* At 226 AM PST, local law enforcement officials reported an ice jam 
  on the St Joe River below the communites of St Joe and Calder. 
  Water is rising rapidly and the community of Calder will likely 
  experience flooding soon...as water behind the ice jam continues 
  to rise.

* Law enforcement officials in Benewah County report water over 
  roads between Big Creek and St Maries.

* Residents below the ice jam in Benewah County should be prepared 
  for rapid rises on the St Joe River once the ice jam breaks.

* Some locations that will experience flooding along the St Joe 
  River include...Calder, Huckleberry Campground and St. Joe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4726 11581 4722 11593 4726 11623 4731 11637
      4731 11655 4733 11657 4736 11652 4733 11627
      4729 11619

$$

GKOCH
2 follow-up statements
319 
WGUS76 KOTX 101219
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
419 AM PST FRI FEB 10 2017

IDC009-079-101630-
/O.CON.KOTX.FF.W.0001.000000T0000Z-170210T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shoshone ID-Benewah ID-
419 AM PST FRI FEB 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM PST FOR
WEST CENTRAL SHOSHONE AND NORTHEASTERN BENEWAH COUNTIES...

At 400 AM PST, a citizen reported that water was within inches of 
the Calder Road Bridge over the St Joe River. The community of 
Calder was in jeopardy of flooding. The river gauge at Calder 
confirms that the river was rising rapidly.

An ice jam between Calder and St Maries has likely caused the river 
to back up into the community of Calder. Residents of Calder should 
move to higher ground immediately.

Once the ice jam breaks, communities downstream will experience 
rapid rises on the St Joe River. Residents that live below Calder 
along the St Joe River should take action now...including lowland 
residents near the community of St Joe and St Maries.

Some locations that will experience flooding include...
Calder, Huckleberry Campground and St. Joe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4726 11581 4722 11593 4726 11623 4731 11637
      4731 11655 4733 11657 4736 11652 4733 11627
      4729 11619

$$

GKOCH
120 
WGUS76 KOTX 101356
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
556 AM PST FRI FEB 10 2017

IDC009-079-101630-
/O.CON.KOTX.FF.W.0001.000000T0000Z-170210T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shoshone ID-Benewah ID-
556 AM PST FRI FEB 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM PST FOR
WEST CENTRAL SHOSHONE AND NORTHEASTERN BENEWAH COUNTIES...

At 530 AM PST, local law enforcement reported flooding in the 
community of Calder. An ice jam on the St Joe River between Calder 
and St Maries has caused water to back up into the community of 
Calder.

The ice jam is believed to be near mile marker 22 on Highway 
50...also known as St Joe River Road.

Residents living along the St Joe River below this ice jam should 
act now. Once this ice jam breaks...rapid rises on the St Joe River 
will occur. The communities of St Maries and St Joe will experience 
flooding...with a very rapid rise on the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4726 11581 4722 11593 4726 11623 4731 11637
      4731 11655 4733 11657 4736 11652 4733 11627
      4729 11619

$$

GKOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Feb 9, 10:33 PM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 9, 10:33 PM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 PM PST Thu Feb 9 2017

.SYNOPSIS...

Ongoing mixed wintry weather will show some decrease in intensity
tonight. The widespread precipitation will give way to hit or
miss showers on Friday and Friday night that will be more intense
over the mountains of North Idaho. This will be followed by a
cold front which will deliver breezy conditions and cooler
temperatures for Saturday. Dry weather is then expected for the
latter half of the weekend and into early next week as a strong
ridge of high pressure builds into the Pacific Northwest.

&&

.DISCUSSION...
A quick update tonight to lower pops across the northern
mountains through the evening and take down the remainder of our
winter weather highlights. The next wave is moving through the
southeast zones this evening and are resulting in a pretty good
shot of rain showers. These will last through about 900 PM. Then
up-sloping showers will be possible through the night. MOre rain
across the southeast will add to the run-off from today.
Currently small rivers and streams are running moderate to high.
The are of most concern is near the Moscow area where Paradise
Creek went over bankfull and some ponding of water on area roads
has been reported. We have several hydro highlights out and this
an Urban and Small Stream flood advisory was issued and hydro
will be our focus through the night. Tobin

&&

.AVIATION...

06z TAFS: There are still some showers across the extreme
southeast zones as of 06z affecting mainly KLWS/KPUW and these
will be coming to an end by 07-09z. Otherwise the skies are
clearing from the northwest. Mainly VFR conditions for the
eastern TAFs...KCOE may drop down to MVFR with some stratus at
times through 14z. For the west basin and lower east slopes
stratus and fog has settled in and expect IFR/LIFR conditions
through 12-15z. A cold front will track across the region after
18z Friday and result in isolated to scattered rain and snow
showers...mainly across the Cascades and in the favorable up-
sloping areas of the Idaho Panhandle. KEAT has the best chance to
get -shra between 19-00z with cigs MVR/IFR for short periods.
KLWS/KPUW and KCOE could see a few showers through the afternoon.
Winds will increase behind FROPA with widespread SW 15-25kts and
gusts 25-35kts from 18z and lasting through 06z Friday night.
Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  39  26  36  22  37 /  20  50  10  10   0   0
Coeur d'Alene  32  41  27  36  24  38 /  40  70  60  20  10  10
Pullman        35  42  29  38  24  39 /  70  60  30  20   0   0
Lewiston       37  47  33  43  29  43 /  70  50  20  20   0   0
Colville       33  40  25  38  23  38 /  10  60  30  10   0  10
Sandpoint      33  39  29  36  25  36 /  50  70  80  20  10  10
Kellogg        33  39  28  34  25  36 /  90  80  90  60  10  10
Moses Lake     31  41  26  39  23  37 /  10  10   0  10   0   0
Wenatchee      30  38  27  38  24  35 /  10  10  10  10   0   0
Omak           31  39  25  38  25  35 /  10  30  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flood Watch through Saturday morning for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Spokane Area-
     Washington Palouse.

&&
Hazardous weather outlook, Feb 9, 1:13 PM PST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
113 PM PST Thu Feb 9 2017

IDZ001-004-WAZ037-038-042-102115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

In the Cascade valleys south of Lake Chelan a period of freezing
rain and sleet will cause ice accumulations making travel
difficult today. Pockets of freezing rain are possible during this
change over in the northern valleys.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of rain and snow as well as warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff. Ice jam flooding is also possible. The main threat of
flooding will occur over the central Idaho Panhandle.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy valley rain and
mountain snow across the region.

IDZ002-003-026-027-WAZ031>033-036-102115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Most freezing rain had ended but some pockets of freezing rain
could linger up in a few locations...otherwise A combination of
rain and snow with warmer temperatures could lead to localized
flooding issues due to melting snow and runoff. Ice jam flooding
is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued snow melt and recent rain fall will lead to continuing
localized flooding issues due to melting snow and runoff through
Friday. Ice jam flooding is also possible.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy rain across the
region potentially leading to more flooding problems.

WAZ034-035-041-043-044-102115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A combination of recent rain and snow as with warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff through Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of recent rain and snow as well as warmer
temperatures could lead to localized flooding issues due to
melting snow and runoff through Friday.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:43 PM PSTAreal Flood AdvisoryOTXLatah5 hr
Feb 10, 1:56 AM PSTAreal Flood AdvisoryOTXLatah6 hr
Feb 10, 8:13 AM PSTRiver Flood WarningOTXShoshone58 hr

Nearby

Flash Flood Warnings in Idaho, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.